Alert archive / Arizona / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 66, NWS Tucson, AZ

August 20, 2013Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 20, 2013, 2:45 PM MST for Pima County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2013, 2:45 PM MST (21:45 UTC)
Expired
Aug 20, 2013, 3:15 PM MST
In force
30 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 24 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.8 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2013-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2013-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
525 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
2163 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

132 
WUUS55 KTWC 202145
SVRTWC
AZC019-202215-
/O.NEW.KTWC.SV.W.0066.130820T2145Z-130820T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
245 PM MST TUE AUG 20 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 315 PM MST

* AT 237 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED OVER EAST CENTRAL PIMA COUNTY...
  OR 17 MILES SOUTHEAST OF TUCSON...AND MOVING WEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3193 11089 3206 11095 3210 11079 3198 11072
TIME...MOT...LOC 2146Z 090DEG 3KT 3203 11079

$$
1 follow-up statement
547 
WWUS55 KTWC 202216
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
316 PM MST TUE AUG 20 2013

AZC019-202224-
/O.EXP.KTWC.SV.W.0066.000000T0000Z-130820T2215Z/
PIMA AZ-
316 PM MST TUE AUG 20 2013

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL
EXPIRE AT 315 PM MST...

THE STORM THAT PROMPTED THE WARNING WAS NO LONGER EXPECTED TO 
PRODUCE WINDS IN EXCESS OF 60 MPH. 

ANOTHER CLUSTER OF SEVERE THUNDERSTORMS EXTENDED FROM NEAR TUCSON 
ESTATES SOUTH TO DREXEL HEIGHTS AND SAN XAVIER MISSION. A SEVERE 
THUNDERSTORM WARNING IS IN EFFECT UNTIL 330 PM FOR THIS AREA. 

LAT...LON 3193 11089 3206 11095 3210 11079 3198 11072
TIME...MOT...LOC 2214Z 090DEG 3KT 3203 11082

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:55 PM MST, 50 minutes earlier.

Area forecast discussion, Aug 20, 1:55 PM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
155 PM MST TUE AUG 20 2013

.SYNOPSIS...AN UPPER LEVEL RIDGE WILL BEGIN TO WEAKEN AND SHIFT TO
THE EAST. THE PRESENCE OF THIS HIGH WILL STILL MAINTAIN ABOVE
AVERAGE AFTERNOON TEMPERATURES MOST OF THIS WEEK. ENOUGH MOISTURE
AROUND FOR A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. A POSSIBLE INFLUX OF LOW LEVEL TROPICAL MOISTURE OVER
THE WEEKEND IS EXPECTED TO BRING AN INCREASE IN SHOWERS AND
THUNDERSTORMS.

&&

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEEN STRONGER
THAN WE'VE SEEN THE PAST FEW DAYS EARLY THIS AFTERNOON ACROSS
SOUTHEAST ARIZONA. AN AUTOMATED RAIN GAUGE NEAR MT. LEMMON HAS
RECORDED 1.69 INCHES WITH THE STORM THAT WAS NEARLY STATIONARY OVER
THE CATALINAS. WE'RE ALREADY SEEING STORMS GRADUALLY BUILD INTO
VALLEY LOCATIONS WITH THE AID OF OUTFLOW BOUNDARIES FROM THE
MOUNTAIN CONVECTION. STORM MOTIONS THIS AFTERNOON ARE SLOW BUT ARE
EXHIBITING A SLOW MOVEMENT TO THE SOUTHWEST. GIVEN THE INCREASED
MOISTURE AND SLOW STORM MOVEMENT...THE MAIN THREAT WILL BE HEAVY
RAINFALL AND FLASH FLOODING POTENTIAL ALONG WITH SOME STRONG WINDS.
THUNDERSTORMS SHOULD START TAPER OFF DURING THE EVENING HOURS WITH A
FEW RESIDUAL SHOWERS POSSIBLE OVERNIGHT.

THE HIGH PRESSURE ALOFT WILL SHIFT A BIT MORE TO THE EAST ON
WEDNESDAY WITH BROAD EASTERLY FLOW ACROSS SOUTHEAST ARIZONA ALLOWING
FOR THE CONTINUATION OF ISOLATED TO SCATTERED MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS. FOR THURSDAY...AN INVERTED TROUGH
WILL BE MOVING WEST TO NORTHWEST ACROSS CHIHUAHUA MEXICO. MODEL
GUIDANCE IS SHOWING SLIGHTLY DRIER AIR ACROSS SOUTHEAST ARIZONA
AHEAD OF THIS FEATURE THURSDAY SO CONVECTIVE COVERAGE WILL PERHAPS
BE A BIT MORE ISOLATED IN NATURE AND THIS COULD EVEN CONTINUE INTO
FRIDAY AS WELL. THEN THE BIG STORY HEADING INTO THIS WEEKEND WILL BE
A SIGNIFICANT INCREASE IN MOISTURE AS A POTENTIAL TROPICAL SYSTEM
MOVES UP NEAR OR WEST OF BAJA. THE EXACT TRACK OF THIS SYSTEM IS
NOT TERRIBLY IMPORTANT. WHAT MATTERS FOR US IS THAT A GULF SURGE OF
MOISTURE WILL INITIATE WHICH WILL FLOOD MOISTURE INTO THE DESERTS BY
SATURDAY AND SUNDAY. WENT AHEAD AND RAISED POPS THIS MORNING AND
WILL MAINTAIN THOSE SOLID CHANCE RANGE POPS FOR THE AFTERNOON
PACKAGE. THE CONFIDENCE IS HIGH THAT WE WILL GET MORE MOISTURE BUT
GIVEN WE'RE 4 TO 5 DAYS OUT THE DETAILS ARE HARD TO PIN DOWN. WE'LL
LOSE A BIT OF OUR USUAL DIURNAL CHARACTERISTICS OF CONVECTION...AND
ONE THING TO KEEP IN MIND IS THE POSSIBILITY OF BEING SO MOIST THAT
IT IS JUST CLOUDY WITH SCATTERED SHOWERS. SO THERE ARE A LOT OF
UNCERTAINTIES TO WORK THOUGH BUT CERTAINLY THE POTENTIAL IS THERE
FOR WIDESPREAD RAINFALL THIS WEEKEND.

&&

.AVIATION...SCT TSRA/SHRA THRU THIS EVENING THEN ISOLD -TSRA/-SHRA
LATE TONIGHT. DRY CONDITIONS EXPECTED WEDNESDAY MORNING FOLLOWED BY
SCT TSRA/SHRA WEDNESDAY AFTERNOON. THE STRONGER TSRA WILL PRODUCE
MVFR CIGS/VSBYS...AND POTENTIALLY WIND GUSTS TO AROUND 45 KTS.
OTHERWISE...SCT-BKN AFTERNOON AND EVENING CLOUD BASES AROUND 8-12K
FT AGL WITH MORNING CLOUD BASES MOSTLY ABOVE 12K FT AGL...AND
SURFACE WIND GENERALLY LESS THAN 10 KTS THRU WEDNESDAY AFTERNOON OR
22/00Z. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS THROUGH FRIDAY. THEREAFTER...MOISTURE WILL
INCREASE THIS WEEKEND FOR MORE WIDESPREAD COVERAGE OF SHOWERS AND
THUNDERSTORMS. OTHERWISE...ABOVE NORMAL DAYTIME TEMPERATURES WILL
CONTINUE THROUGH FRIDAY ALONG WITH NORMAL DIURNAL WIND TRENDS. A
COOLING TREND WILL OCCUR THIS WEEKEND.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 20, 12:54 PM MST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1254 PM MST TUE AUG 20 2013

AZZ504-507-514-202045-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA
VISTA/BENSON AZ-
1254 PM MST TUE AUG 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
145 PM MST...

AT 1246 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MT LEMMON/SUMMERHAVEN. THIS STORM WAS
NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SEVEN FALLS.

LAT...LON 3229 11064 3234 11091 3244 11089 3250 11083
      3250 11060
TIME...MOT...LOC 1954Z 308DEG 0KT 3242 11071

GL
Special weather statement, Aug 20, 2:16 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
216 PM MST TUE AUG 20 2013

AZZ507-513-202200-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
216 PM MST TUE AUG 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COCHISE COUNTY UNTIL 300
PM MST...

AT 209 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF BENSON...OR 20 MILES NORTH OF
SIERRA VISTA. THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...KARTCHNER CAVERNS STATE
PARK...FAIRBANK AND WHETSTONE.

LAT...LON 3167 11034 3198 11042 3201 11021 3172 11007
TIME...MOT...LOC 2116Z 043DEG 2KT 3184 11025

FRANCIS
Special weather statement, Aug 20, 2:20 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
220 PM MST TUE AUG 20 2013

AZZ504-514-202200-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-
220 PM MST TUE AUG 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
300 PM MST...

AT 214 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ORO VALLEY...MOVING SOUTH AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE ORO VALLEY AND CATALINA.

LAT...LON 3234 11081 3232 11105 3250 11109 3250 11088
TIME...MOT...LOC 2120Z 345DEG 10KT 3235 11093

FRANCIS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 12:54 PM MSTSpecial Weather StatementTWC51 min
Aug 20, 2:07 PM MSTSevere Thunderstorm WarningTWCPima38 min
Aug 20, 2:16 PM MSTSpecial Weather StatementTWCCochise44 min
Aug 20, 2:20 PM MSTSpecial Weather StatementTWC40 min
Aug 20, 2:52 PM MSTSpecial Weather StatementTWCCochise38 min
Aug 20, 2:54 PM MSTFlash Flood WarningTWCPima111 min
Aug 20, 2:54 PM MSTSpecial Weather StatementTWCPima51 min
Aug 20, 2:59 PM MSTSevere Thunderstorm WarningTWCPima31 min
Aug 20, 3:18 PM MSTFlash Flood WarningTWCPima117 min
Aug 20, 3:35 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz115 min
Aug 20, 4:01 PM MSTBlowing Dust AdvisoryTWCPima, Pinal119 min
Aug 20, 4:47 PM MSTSpecial Weather StatementTWCPima43 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.